Alert archive / Nebraska / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 171, NWS Cheyenne, WY

September 3, 2016Dawes County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Sep 3, 2016, 5:38 PM MDT for Dawes County, Nebraska. It was in force for 9 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 3, 2016, 5:38 PM MDT (23:38 UTC)
Expired
Sep 3, 2016, 5:47 PM MDT
In force
9 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Dawes County, NE

The radar

The Rapid City radar (KUDX), 151 km from the middle of the area, began a volume at 23:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KRAP), launched 12:00Z, 11.6 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2016-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 92 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2016-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -44 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
92 J/kg
Mixed-layer CIN
-449 J/kg
Mixed-layer LCL
2294 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-44 m²/s²
0-3 km storm-relative helicity
-58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

268 
WUUS55 KCYS 032338
SVRCYS
NEC045-040000-
/O.NEW.KCYS.SV.W.0171.160903T2338Z-160904T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
538 PM MDT SAT SEP 3 2016

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN DAWES COUNTY IN THE PANHANDLE OF NEBRASKA...

* UNTIL 600 PM MDT

* AT 537 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR RED CLOUD
  CAMPGROUND...OR NEAR CHADRON...MOVING NORTH AT 10 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  CHADRON...RED CLOUD CAMPGROUND...CHADRON CAMPGROUND AND CHADRON ST
  PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4267 10279 4267 10305 4292 10312 4292 10280
TIME...MOT...LOC 2337Z 177DEG 10KT 4275 10294 

HAIL...1.00IN
WIND...60MPH
 
$$

COX
1 follow-up statement
112 
WWUS55 KCYS 032347
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
547 PM MDT SAT SEP 3 2016

NEC045-032357-
/O.CAN.KCYS.SV.W.0171.000000T0000Z-160904T0000Z/
DAWES NE-
547 PM MDT SAT SEP 3 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DAWES COUNTY IS
CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING HAS BEEN CANCELLED.

LAT...LON 4267 10279 4267 10305 4292 10312 4292 10280
TIME...MOT...LOC 2344Z 177DEG 10KT 4278 10294 

$$

COX

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 3:22 PM MDT, 2 hours 16 minutes earlier.

Area forecast discussion, Sep 3, 3:22 PM MDT, 2 hours 16 minutes before
Area Forecast Discussion...corrected
National Weather Service Cheyenne WY
322 PM MDT SAT SEP 3 2016

.SHORT TERM...(This evening through Monday)
Issued at 315 PM MDT Sat Sep 3 2016

Current KCYS radar loop this afternoon shows two areas of locally
heavy rainfall associated with thunderstorms...one is associated
with the main upper level jet moving into Wyoming with training
thunderstorms developing near and south of the Colorado border and
moving northeast over central Wyoming...mainly west of I25. The
other area is associated with a shortwave disturbance over far
southeast Wyoming and the southern Nebraska panhandle. This
shortwave has seemed to stall this afternoon although models have
it progressing eastward by this evening. There has been some
impressive rainfall amounts based on radar estimates with this
activity...up to 4 inches of rain has fallen across Kimball and
far eastern Laramie county so far. This rainfall will slowly move
eastward into this evening...but additional rainfall is possible
as thunderstorms are developing further west. Some hail and gusty
winds are expected with these stronger thunderstorms.

Expect convection to linger through midnight tonight...especially
north of I80 as the upper level jet nudges east and strengthens
through tonight. Models indicate a large area of upper level
diffluence stretching from Rawlins to Chadron Nebraska. This
appears to be the most favorable area for lines of showers and
thunderstorms as convection will become more elevated in nature
through the night. In addition...current models show a quasi-
stationary front drifting southward into Converse and Niobrara
counties...which will likely enhance llvl lift. The southern
branch of the jet will become more active as well...so kept 25 to
40 percent POP along I80.

Models show the stationary front lifting back northward on
Sunday...before it moves south across the forecast area Sunday
night. High res models still hinting towards mid to late morning
thunderstorms developing over southeast Wyoming along a dryline-
like boundary moving eastward. Thunderstorms will likely occur
mid morning to early afternoon across southeast Wyoming...and
mainly in the afternoon across western Nebraska. Increased POP
further east across western Nebraska in the afternoon and lowered
POP further west for the afternoon. Some of these thunderstorms
may become strong during the afternoon across western Nebraska with
hail and gusty winds. Behind the dryline...humidities will rapidly
lower with southwest winds gusting around 40 mph at times west of
I-25. A cooler airmass will spread from north to south Sunday
night and into Monday...with early morning lows in the 40's over
most of southeast Wyoming. Upper level trough axis will lift
northeast for Monday...as much drier air moves into the forecast
area. Any showers and tstorms will be well north of I80 and mainly
across northern Wyoming with a few cells possible across Converse
and Niobrara counties in the afternoon.

.LONG TERM...(Monday night through Saturday)
Issued at 222 PM MDT Sat Sep 3 2016

The quasi-stationary frontal boundary sags a bit farther south
as the upper trough moves through by late Monday but remains close
enough that we should see post-frontal moisture hang in across far
SE Wyoming and the Nebraska Panhandle Tuesday. We keep some late
afternoon showers and isolated storms going across our eastern
zones late Tuesday afternoon into Tuesday evening. Then as the
upper trough moves farther east, we see deeper layer dry air move
in from the southwest which should keep us rain-free through late
in the week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1159 AM MDT Sat Sep 3 2016

Scattered showers and isolated thunderstorms developing from the
Rawlins area east across the Laramie and Cheyenne aviation areas.
We expect to see showers and thunderstorms in the vicinity of
those airports through the afternoon into the early evening before
diminishing...with scattered showers and thunderstorms developing
along I-25 moving east into the western Nebraska Panhandle through
the late afternoon and evening hours. Most storms should diminish
in the Panhandle by midnight. NAM is forecasting low ceilings and
fog Alliance to Sidney after midnight. Depending on how much rain
and surface saturation they get over there this evening, that
could happen. GFS and HRRR models not hitting the fog and low
stratus at all over there, so for now trended Alliance and Sidney
down to MVFR towards daybreak.

&&

.FIRE WEATHER...
Issued at 222 PM MDT Sat Sep 3 2016

FIRE WEATHER CONCERNS WILL REMAIN MINIMAL THROUGH THE WEEKEND AS
DAYTIME HUMIDITIES ARE EXPECTED TO BE AROUND 25 PERCENT OR HIGHER.
BREEZY SOUTHWEST WINDS WILL PREVAIL ALONG AND WEST OF I-25, WITH
GUSTS OF 35 TO 45 MPH POSSIBLE FOR LOWER ELEVATIONS OF CARBON
COUNTY SUNDAY AFTERNOON. CHANCES FOR SHOWERS AND THUNDERSTORMS ARE
EXPECTED THROUGH THE WEEKEND AS WELL, WITH WETTING RAINS A GOOD
POSSIBILITY. MONDAY LOOKS TO BE DRIER WITH GUSTY WINDS, SO WE MAY
SEE A RETURN OF FIRE WEATHER CONCERNS AT THAT TIME.

&&

.CYS Watches/Warnings/Advisories...
WY...None.
NE...None.
&&

SHORT TERM...TJT
LONG TERM...JG
AVIATION...JG
FIRE WEATHER...JG
Hazardous weather outlook, Sep 3, 10:51 AM MDT, 6 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1051 AM MDT SAT SEP 3 2016

WYZ101>119-041100-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
1051 AM MDT SAT SEP 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE AREA
THIS AFTERNOON WITH ISOLATED THUNDERSTORMS POSSIBLY LINGERING
THROUGH MIDNIGHT. STRONG GUSTY WINDS AND LOCALLY HEAVY RAINFALL
WILL BE POSSIBLE WITH THESE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED MAINLY ON
SUNDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED.

NEZ002-003-019>021-054-055-095-096-041100-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
1051 AM MDT SAT SEP 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS WESTERN
NEBRASKA THIS AFTERNOON WITH ISOLATED STRONG THUNDERSTORMS
POSSIBLE. STRONG WINDS...HAIL...AND FREQUENT CLOUD TO GROUND
LIGHTNING WILL BE POSSIBLE WITH THESE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED MAINLY ON
SUNDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE URGED TO REPORT HAIL AND STRONG WINDS TODAY AND THIS
EVENING.

In the hours before

Special weather statement, Sep 3, 4:42 PM MDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
442 PM MDT SAT SEP 3 2016

NEZ055-032330-
CHEYENNE NE-
442 PM MDT SAT SEP 3 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHEYENNE COUNTY
UNTIL 530 PM MDT...

AT 442 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
PEETZ...OR 15 MILES SOUTHWEST OF SIDNEY...MOVING NORTHEAST AT 20 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BROWNSON.

THIS INCLUDES INTERSTATE 80 IN NEBRASKA NEAR MILE MARKER 43...AND
BETWEEN MILE MARKERS 48 AND 54.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4100 10334 4120 10325 4118 10301 4100 10311
TIME...MOT...LOC 2242Z 203DEG 19KT 4101 10321

COX
Special weather statement, Sep 3, 4:55 PM MDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
455 PM MDT SAT SEP 3 2016

NEZ055-032345-
CHEYENNE NE-
455 PM MDT SAT SEP 3 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHEYENNE COUNTY UNTIL 545
PM MDT...

AT 455 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A STRONG
THUNDERSTORM JUST SOUTH OF SIDNEY...MOVING NORTHEAST AT 25 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SIDNEY...SIDNEY AIRPORT...COLTON AND BROWNSON.

THIS INCLUDES INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 49 AND
65.

LAT...LON 4104 10298 4117 10317 4135 10290 4121 10268
TIME...MOT...LOC 2255Z 226DEG 21KT 4113 10299

COX
Local storm report, Sep 3, 4:58 PM MDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
458 PM MDT SAT SEP 03 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0453 PM     TSTM WND GST     SIDNEY                  41.13N 102.97W
09/03/2016  M61.00 MPH       CHEYENNE           NE   ASOS

&&

KC
Local storm report, Sep 3, 5:07 PM MDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
507 PM MDT SAT SEP 03 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND GST     SIDNEY                  41.13N 102.97W
09/03/2016  E60.00 MPH       CHEYENNE           NE   TRAINED SPOTTER

&&

KC
Local storm report, Sep 3, 5:18 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
518 PM MDT SAT SEP 03 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0514 PM     TSTM WND GST     1 E SIDNEY              41.13N 102.95W
09/03/2016  E0.00 MPH        CHEYENNE           NE   TRAINED SPOTTER

            SMALL TREE BRANCHES TORN OFF TREES.

&&

KC
Special weather statement, Sep 3, 5:27 PM MDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
527 PM MDT SAT SEP 3 2016

NEZ021-040015-
MORRILL NE-
527 PM MDT SAT SEP 3 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MORRILL COUNTY UNTIL
615 PM MDT...

AT 527 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES WEST OF RICHARDSON LAKE...OR 27 MILES NORTHWEST OF OSHKOSH...
MOVING NORTHEAST AT 15 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BROADWATER.

LAT...LON 4161 10265 4153 10271 4158 10292 4187 10278
      4186 10268 4179 10268 4174 10266 4174 10264
TIME...MOT...LOC 2327Z 205DEG 11KT 4163 10278

COX

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 12:46 PM MDTSpecial Weather StatementCYSKimball44 min
Sep 3, 1:21 PM MDTSpecial Weather StatementCYSKimball24 min
Sep 3, 1:33 PM MDTAreal Flood AdvisoryCYSKimball3 hr
Sep 3, 1:55 PM MDTSpecial Weather StatementCYSKimball35 min
Sep 3, 2:07 PM MDTSpecial Weather StatementCYSKimball38 min
Sep 3, 2:17 PM MDTSevere Thunderstorm WarningCYSKimball43 min
Sep 3, 2:32 PM MDTAreal Flood AdvisoryCYSKimball3 hr
Sep 3, 3:34 PM MDTSpecial Weather StatementCYSBox Butte41 min
Sep 3, 4:11 PM MDTSpecial Weather StatementCYSSioux49 min
Sep 3, 4:31 PM MDTSpecial Weather StatementCYSDawes44 min
Sep 3, 4:42 PM MDTSpecial Weather StatementCYSCheyenne48 min
Sep 3, 4:51 PM MDTSevere Thunderstorm WarningCYSDawes24 min
Sep 3, 4:55 PM MDTSpecial Weather StatementCYSCheyenne50 min
Sep 3, 5:00 PM MDTSevere Thunderstorm WarningCYSCheyenne45 min
Sep 3, 5:27 PM MDTSpecial Weather StatementCYSMorrill48 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.